DOI: 10.4103/aam.aam_800_26 ISSN: 1596-3519

Neuroleptic Malignant Syndrome in an Elderly Woman on a Haloperidol–Lithium Combination: A Diagnostic Challenge with Complete Recovery

Mubasshir Farooqui, Sakshi Mahesh Taori, Vedant Bawa, Pramod Bhog

Abstract

Neuroleptic malignant syndrome (NMS) is a rare but potentially fatal idiosyncratic reaction to dopamine-blocking agents, characterized by hyperthermia, generalized rigidity, autonomic instability, and altered consciousness. Its recognition is particularly difficult in elderly patients, in whom the presentation may be atypical and the differential diagnosis broad. We report a 76-year-old woman with chronic schizophrenia, maintained on haloperidol and lithium for approximately 3 months, who presented with high-grade fever (39.6°C), acute alteration in sensorium, and hypertension (170/110 mmHg). Examination revealed lead-pipe rigidity, bilateral tremor, and a Glasgow Coma Scale of 10/15. An initial working diagnosis of infectious encephalitis produced a diagnostic delay of 2–3 days; lumbar puncture and blood cultures were unremarkable, and creatine kinase peaked at 4120 U/L. NMS was diagnosed using diagnostic and statistical manual of mental disorders, fifth edition (DSM-5) and Levenson criteria. Both offending agents were withdrawn, and the patient was managed in intensive care with intravenous hydration, active cooling, bromocriptine, and lorazepam. She achieved complete neurological recovery by day 14 and was discharged without residual deficits. This case underscores that NMS must be considered early in any older patient on dopamine antagonists presenting with fever, rigidity, and altered consciousness and that the haloperidol–lithium combination carries a specific risk even at therapeutic lithium levels.

More from our Archive